Jump to content

Recommended Posts

Let's have fun with this but keep it as realistic as possible. Feel free to ask for any medication, treatement, or assessment tool you want, with the caveat that 1) you need to actually know how to use/do/administer it without checking Google, and 2) it's routinely carried on a 911 ambulance (though there'll be exceptions for that).

You are working on a primary 911 ambulance with a partner of the same skill level as you. Other than a helicopter there is no intercept with a higher level of care available. You are authorized by your medical control to perform any intervention/give any med that you feel is appropriate (as long as you follow the 2 rules above). You are currently working in an area that goes from urban to very rural, and are currently 60 minutes away from the nearest hospital by ground. A medic/RN helicopter with blood products and a few more advanced interventions/meds is available and will decrease your transport time by 20 minutes but will take 15 minutes to reach you. The first responders are minimally trained to the EMT level and there are as many available as you want. There is a Level 1 Trauma Center/Academic Hospital 75 minutes away, Level 3 Trauma Center/Stroke Center 70 minutes away, and a Level 3 Trauma Center/Community Hospital 60 minutes away. All have cath labs with interventional cardiologists, fully staffed ICU's, and are capable of at least general emergency surgery.

You are dispatched for an unconscious female with the local fire department and arrive on scene as the same time as an engine company with 3 FF/EMT's. The house is generally rundown and unkempt with no apparent danger. You are met by an unhurried adult male who tell's you that "my girl isn't feeling good and I can't wake her up." He leads you down a long narrow hall filled with junk to a back bedroom. Upon entering you see a adult (early 50's by appearance) female laying in bed not moving.
Go.

  • Like 2
Link to post
Share on other sites
  • Replies 34
  • Created
  • Last Reply

Top Posters In This Topic

Top Posters In This Topic

Popular Posts

Let's have fun with this but keep it as realistic as possible. Feel free to ask for any medication, treatement, or assessment tool you want, with the caveat that 1) you need to actually know how to u

Anything else about the house that catches our eye as we walk in? (signs of medications, recreational drug use, any medical equipment)

What does she look like as we approach? (position? where on the bed? clothed? pallor/cyanosis/jaundice? obvious breathing or not?)

Confirm that she is unconscious

Check ABCs (may need to consider an airway adjunct or getting her on her side if there's been no trauma)

Vitals (HR, BP, RR, temp, SpO2)

Also GCS, blood sugar, pupils, ECG

(and taking a peek for MedicAlerts while obtaining vitals)

While we're doing this, can we get a story of events leading up to this as well as medical history, meds, and allergies for this patient?

That should be a start at least!

Link to post
Share on other sites

Anything else about the house that catches our eye as we walk in? (signs of medications, recreational drug use, any medical equipment)

What does she look like as we approach? (position? where on the bed? clothed? pallor/cyanosis/jaundice? obvious breathing or not?)

None of the above are present. Generally unkempt and dirty house, nothing to extraordinary. The patient is supine in bed covered by a heavy blanket pulled to her chin, face appears pale, unable to see chest rise/fall due to the blanket.

Confirm that she is unconscious

Check ABCs (may need to consider an airway adjunct or getting her on her side if there's been no trauma)

All are patent but not good. See below.

Vitals (HR, BP, RR, temp, SpO2)

Also GCS, blood sugar, pupils, ECG

(and taking a peek for MedicAlerts while obtaining vitals)

p-96, BP-72/40, rr-6/aganol, skin temp-37.2C, SpO2-unable to obtain a proper waveform.

GCS-3, cbg-296md/dL, pupils-2mm/equal, ecg-nsr.

No medicalert bracelet seen.

While we're doing this, can we get a story of events leading up to this as well as medical history, meds, and allergies for this patient?

The male (boyfriend) says he has been gone for 3 days and came home to find the patient like this. Says that she had felt "sick" when he left but is unable to give more specifics. Says she has "some kind of blood sugar problem and lots of back pain" and takes a lot of pills, unknown exactly what. Unknown allergies.

That should be a start at least!

There you go.

Link to post
Share on other sites

Does she have a gag reflex? Yes, I want a patent ariway with agonal respers.

Head to toe:

Any head injury?

Neck: JVD? Trachea midline?

Chest? Breath sounds? Does she have rales, rhonchi, wheezing? Diminshed?

Abd? Pulsing masses? Distended?

Skin? Diaphoresis? Cyanosis? Peripheral cyanosis? Lessions, sores or skin infections?

Extremities? Pulses? Response to pain?

Link to post
Share on other sites

For us non-Americans who can't remember the conversion, is that blood sugar high? Also, is the room bright? (just trying to confirm whether that pupil size is concerning)

In terms of immediate interventions:

- With GCS 3 and respirations like that, I would suggest an OPA/NPA and ventilating.

- I'd also like IV access to give some fluids to try to get that BP up to a more reasonable level.

For trying to sort out what is going on:

- I'd like someone to gather the medications for us so I can take a look.

- Can the boyfriend tell us anything more about the history or does it seem like a lost cause? (I'd especially like to know whether anything like this has ever happened before and even if we might just know what kind of specialist doctor she's been seeing for her medical issues that could be helpful)

- If we have the hands, a 12 lead would also be nice.

Link to post
Share on other sites

As per above (I also don't know what that BGL is):

- NPA and bag mask to RR of 10/min = can we now get an SPO2?

- Large bore IV access and push through 1L of NaCl = any change to BP or GCS with this?

- 12 lead ECG = what does it show?

- Naloxone 400mcg IV (worth a shot)

- Scoop stretcher for extrication and go to hospital

Edited by HarryM
Link to post
Share on other sites

I believe that blood sugar is quite low. but I also don't know the conversions because you damn foreigners use a differetn system than us Yanks.

But I'm going to scream the old mantra - less than 8 intubate but seriously, this lady is really really sick.

I'm going to start ventillating her and eventually intubate her because she sure isn't doing a good job on her own is she ergo - Agonal respirations

Second, IV started and gonna give her some narcan and if I got the conversion right, she's going to get some D-50

has anyone checked her pill bottles to see if they are at the levels that they should be.

Something about the husband leaving for a couple of days and coming back to "THIS" just doesn't sit right with my spidey senses. Did they have a fight and did he leave for a couple of days thus setting off aprecipitating event for a suicide or could it be that his being gone allowed her to stop taking her medications/or vice versa took too many, because he's the only responsible one at the home and he makes sure she takes her meds.

Either way, I'm not messing around after the narcan and d-50 and IV, she's getting a ride to the ER, Initially the closest one but if our further exam rules out CVA or something more dastardly, then diversion is in order.

Link to post
Share on other sites

oh ok, then I'm not gonna give any d-50. But Narcan for the win but of course, like most of these scenarios, there's something more sinister going on here so I suspect narcan will be inert on her.

Edited by Captain ToHellWithItAll
Link to post
Share on other sites

Breath sounds? Any chance she aspirated, here? (Or has some fluid overload issues, thereby negating wanting to drop lots of fluid into her right away?)

She's truly a GCS 3? Then she needs her airway secured and us to take over ventilation... I'd do that FIRST, even though I suspect some opioid issues here with the hx of chronic back pain. I really, really want to find the pill bottles and see what she's on... if she's got some of the hairier long acting stuff like Nucynta, XL Oxy or Opana, we may not have enough narcan to keep reversing her if she OD'd... I'd also like to know if there's some Metformin at play... (lactic acidosis, anyone?)

I'd also love to see the 12 lead and if we can get an SpO2 waveform. Also, do we have capnography by any chance?

Wendy

CO EMT-B

RN-ADN

Link to post
Share on other sites

×
×
  • Create New...